Chronic acetaminophen overdosing in children: risk assessment and management


    loading  Checking for direct PDF access through Ovid

Abstract

Acetaminophen is currently the pediatric analgesic and antipyretic of choice. Although children appear to tolerate single, high-dose ingestions well, the literature is replete with reports of significant morbidity and mortality after repeated supra-therapeutic dosing. Proposed risk factors for injury with chronic use include age, total dose, duration, presence of intercurrent febrile illness, starvation, co-administration of cytochrome P450-inducing drugs, underlying hepatic disease, and unique genetic makeup. Evaluation of these children should include serum acetaminophen concentration, prothrombin time, and serum bilirubin and transaminase concentrations. The Rumack-Mathew nomogram should not be used to estimate the risk of hepatotoxicity in cases of chronic ingestion. Based on history, clinical examination, and laboratory findings, patients may be placed in three categories: those without hepatic injury and with no residual acetaminophen to be metabolized, those without injury but with some acetaminophen to be metabolized, and those with hepatotoxicity. Those without injury and no residual acetaminophen need not be treated or followed. Patients with hepatotoxicity or potential for hepatotoxicity based on residual acetaminophen should be treated with N-acetylcysteine. Most importantly, because so many parents are unaware of the potential risk of inappropriate dosing, education is the key to preventing future cases.

    loading  Loading Related Articles